Alert archive / South Carolina / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 134, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 21, 2018, 11:05 PM EDT for Edgefield County, McCormick County, South Carolina. It was in force for 40 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2018, 11:05 PM EDT (03:05 UTC)
- Expired
- Jul 21, 2018, 11:45 PM EDT
- In force
- 40 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Edgefield County, SC, McCormick County, SC
The radar
The Columbia radar (KCAE), 93 km from the middle of the area, began a volume at 03:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 11:07 PM EDT | TSTM WND DMG | 4 E Plum Branch, SC | POWER OUTAGE DUE TO TREES ON POWERLINES NEAR HIGHWAY 283 AND UPPER MILL ROAD. |
| Jul 21, 11:07 PM EDT | HAIL 0.88 | 9 Wnw Edgefield, SC | REPORTED NICKEL SIZE HAIL THAT LASTED FOR ABOUT 5 MINUTES. ALSO A FEW SMALL LIMBS DOWN. |
| Jul 21, 11:12 PM EDT | HAIL 1 | 8 Nw Edgefield, SC | PUBLIC REPORTED QUARTER SIZE HAIL ALONG BARTLEY ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 21, 5:42 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 3.1 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 499 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 1214 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted.
553
WUUS52 KCAE 220305
SVRCAE
SCC037-065-220345-
/O.NEW.KCAE.SV.W.0134.180722T0305Z-180722T0345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
1105 PM EDT SAT JUL 21 2018
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Edgefield County in central South Carolina...
McCormick County in central South Carolina...
* Until 1145 PM EDT.
* At 1104 PM EDT, a severe thunderstorm was located 9 miles northwest
of Edgefield, or 23 miles north of Martinez, moving southeast at 15
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Edgefield, McCormick, Johnston, Trenton, Parksville, Plum Branch,
Murphys Estates, Modoc, Clarks Hill and Willington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
&&
LAT...LON 3406 8246 3406 8233 3397 8230 3402 8224
3397 8218 3399 8215 3398 8205 3395 8204
3398 8190 3389 8187 3385 8177 3378 8171
3354 8201 3389 8242
TIME...MOT...LOC 0304Z 311DEG 13KT 3386 8208
HAIL...1.00IN
WIND...60MPH
$$
WRS1 follow-up statement
080
WWUS52 KCAE 220335
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
1135 PM EDT SAT JUL 21 2018
SCC037-065-220345-
/O.CON.KCAE.SV.W.0134.000000T0000Z-180722T0345Z/
Edgefield SC-McCormick SC-
1135 PM EDT SAT JUL 21 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM EDT
FOR EDGEFIELD AND MCCORMICK COUNTIES...
At 1134 PM EDT, a severe thunderstorm was located near Johnston, or
19 miles west of Batesburg, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Edgefield, McCormick, Johnston, Trenton, Parksville, Plum Branch and
Willington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
&&
LAT...LON 3406 8246 3406 8233 3397 8230 3402 8224
3397 8218 3399 8215 3398 8205 3395 8204
3398 8190 3389 8187 3385 8177 3378 8171
3371 8180 3376 8226 3389 8242
TIME...MOT...LOC 0334Z 274DEG 34KT 3391 8188
HAIL...1.00IN
WIND...60MPH
$$
WRSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 6:51 PM EDT, 4 hours 14 minutes earlier.
Area forecast discussion, Jul 21, 6:51 PM EDT, 4 hours 14 minutes before
Area Forecast Discussion National Weather Service Columbia SC 651 PM EDT Sat Jul 21 2018 .SYNOPSIS... A deepening upper trough and surface boundary will lead to chances of showers and thunderstorms, some possibly severe, tonight and Sunday. The deep upper trough will then remain over the E CONUS through late next week, providing a continued good chance of showers and thunderstorms. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... Negatively tilted upper trough over the Ohio Valley into west Carolina this evening. Convection developing upstream ahead in the foothills of SC/NC this evening as suggested by high resolution models. SPC has put the western portion of the CWA in a severe thunderstorm watch until 2 am. Strong mid level short wave over east TN/NW GA moving east-southeast and models suggest increasing large scale ascent across the region this evening into the overnight. The air mass appears to be capped at the moment with limited cumulus across the area, especially in the CSRA. However, model soundings indicate moderate to strong CAPE thru the evening and given strong dynamics, the cap is likely to break at some point. Increasing deep layer shear associated with mid level jet advecting northeast from central GA and dry air aloft support severe thunderstorms with damaging wind main threat. DCAPE is around 1500 J/Kg. Large hail also possible. Expect at least scattered convection late this evening into the overnight well ahead of a surface cold front which is expected to move into the area around daybreak. A watch may be needed east of the current watch at some point and will monitor trends as the storms move through the Piedmont. Overnight lows will generally be in the low 70s. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/... On Sunday, the upper low over the Ohio Valley will continue to drift southward as deep ridging over the Atlantic blocks the eastward progression of systems. The main trof axis will be close enough to the area that advection of vorticity should be generally minimal, and the dry air that has been entrained on the south and west side will move over central SC and the CSRA. This will keep showers and thunderstorms spotty during the afternoon despite supportive mid level tamps and lapse rates for convection. A strong storm or two cannot be ruled out, but coverage will be on the low side for July. By Monday, the upper low will have dropped into southern Georgia, and deep southerly to southeasterly flow will become established. Model guidance has pretty high chances of rain, but it probably won't be until late in the day with mid level dry air in place during the morning. Moistening will continue into Tuesday, and with little change in the overall pattern to the continued strong Atlantic block, chances of thunderstorms look higher than average once again. Temps will be a couple of degrees below normal during the afternoons with considerable cloud cover expected, while min temps will be near normal in the lower 70s. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... More of the same is expected Wednesday and Thursday as the upper low moves little. Numerous afternoon and evening thunderstorms are again expected to develop, with afternoon max temps remaining around 90, give or take a couple of degrees. The upper low may weaken by the end of the week, allowing for a little drying, but typical July afternoon/evening convection would still be expected as modest instability develops each afternoon. && .AVIATION /22Z SATURDAY THROUGH THURSDAY/... VFR conditions for much of the TAF period...with restrictions possible near convection this evening and overnight. There may be some stratus around daybreak but confidence not high. Weak cap remains across the area and at 22z, little in the way of cumulus at the present time. Some high clouds across east SC. Convection developing in the Upstate and expected to move east-southeast during the evening. So there is potential for thunderstorms near the Terminals this evening from about 03z- 06z. Convection expected to be scattered, will continue with VCTS at Terminals due to uncertainty at this time. Stratus possible late tonight although latest lamp and HRRR suggest no restrictions. Winds southwest 5 to 10 knots. EXTENDED AVIATION OUTLOOK...Scattered afternoon and evening thunderstorms Sunday. Increased chance rain and possible associated restrictions from Monday thru Thursday. Late night/morning fog/stratus possible. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Jul 21, 9:20 PM EDT, 1 hour 45 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 920 PM EDT Sat Jul 21 2018 GAZ040-063>065-SCZ015-018-020-021-025-026-230130- Lincoln-McDuffie-Columbia-Richmond-Lancaster-McCormick-Newberry- Fairfield-Edgefield-Saluda- 920 PM EDT Sat Jul 21 2018 ...SEVERE THUNDERSTORM WATCH 300 IN EFFECT UNTIL 2 AM EDT SUNDAY... This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Isolated severe thunderstorms possible on Sunday afternoon and evening. Heavy rain with localized flooding possible Monday through Wednesday with an upper low situated just west of the forecast area with deep moist, southerly flow over the region. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. GAZ077-SCZ016-022-027>031-035>038-041-230130- Burke-Chesterfield-Kershaw-Lexington-Richland-Lee-Aiken-Sumter- Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg- 920 PM EDT Sat Jul 21 2018 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Tonight. Severe thunderstorms possible tonight with damaging wind gusts and hail the primary threats. However, an isolated tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Isolated severe thunderstorms possible on Sunday afternoon and evening. Heavy rain with localized flooding possible Monday through Wednesday with an upper low situated just west of the forecast area with deep moist, southerly flow over the region. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 21, 9:57 PM EDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Columbia SC
957 PM EDT SAT JUL 21 2018
SCZ018-220245-
McCormick SC-
957 PM EDT SAT JUL 21 2018
...Strong Thunderstorms Will Impact Portions of northwestern
McCormick County Until 1045 PM EDT....
...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...
At 955 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Lake Strom Thurmond, or 13 miles southeast
of Elberton, moving east at 35 mph.
HAZARD...strong winds 45 to 55 mph and up to penny sized hail.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Lake Strom Thurmond, Bobby Brown State Park, Willington and Mount
Carmel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Strom Thurmond and Lake Russell should move to shore
and seek shelter.
Strong, erratic wind gusts and lightning are possible. If you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3407 8253 3407 8251 3408 8248 3406 8245
3406 8233 3397 8230 3396 8257 3398 8258
3399 8257 3400 8259 3402 8259
TIME...MOT...LOC 0155Z 269DEG 36KT 3402 8266
awpSpecial weather statement, Jul 21, 10:32 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Columbia SC
1032 PM EDT SAT JUL 21 2018
SCZ016-220300-
Chesterfield SC-
1032 PM EDT SAT JUL 21 2018
...Strong Thunderstorms Will Impact Portions of northwestern
Chesterfield County Until 1100 PM EDT....
At 1031 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Pageland, or 17 miles southeast of Monroe,
moving east at 30 mph.
HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
lightning.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. All outdoor activities should
cease. Move indoors immediately.
Some locations in the path of this storm include...
Pageland, Chesterfield, Ruby and Mount Croghan.
Move indoors immediately. Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.
LAT...LON 3470 7998 3468 8046 3478 8049 3482 8042
3481 8003
TIME...MOT...LOC 0231Z 250DEG 26KT 3476 8041
WRSThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 9:57 PM EDT | Special Weather Statement | CAE | McCormick | 48 min |
| Jul 21, 10:05 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Lancaster | 40 min |
| Jul 21, 10:32 PM EDT | Special Weather Statement | CAE | Chesterfield | 28 min |
| Jul 21, 11:40 PM EDT | Special Weather Statement | CAE | Saluda | 50 min |
| Jul 21, 11:44 PM EDT | Special Weather Statement | CAE | McCormick | 46 min |
| Jul 22, 12:09 AM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick | 51 min |
| Jul 22, 12:46 AM EDT | Special Weather Statement | CAE | Aiken | 59 min |
| Jul 22, 1:59 AM EDT | Special Weather Statement | CAE | Calhoun, Clarendon, Orangeburg | 61 min |
| Jul 22, 2:18 AM EDT | Special Weather Statement | CAE | Chesterfield | 57 min |
| Jul 22, 7:10 PM EDT | Special Weather Statement | CAE | Lancaster | 50 min |
| Jul 22, 7:50 PM EDT | Areal Flood Advisory | CAE | Kershaw, Lancaster | 42 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.